Study objectives: Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse drug reaction associated with a decrease of platelet counts that usually begins after at least 5 days of heparin treatment. Uncertainty exists about the risk of early onset of HIT (ie, < 5 days) in relation to previous heparin exposure. We therefore analyzed the temporal pattern of thrombocytopenia in patients with laboratory-confirmed HIT to assess whether patients with previous heparin exposure have an increased risk of early onset of HIT.
Design: Platelet count patterns in patients with a laboratory-confirmed diagnosis of HIT were examined in a retrospective chart review of a clinical study database. The onset of thrombocytopenia < 100 × 109/L associated with the current heparin treatment (mainly unfractionated heparin) was analyzed using nonparametric maximum likelihood estimation.
Results: A total of 119 patients with 125 treatment episodes were assessed: HIT developed in 79 patients during initial exposure to heparin, and in 46 patients during reexposure. Early onset (< 5 days) of thrombocytopenia was associated with very recent heparin exposure. Patients reexposed to heparin within 3 months had an earlier onset of thrombocytopenia as compared to patients reexposed to heparin after 3 months (4.9 ± 4.4 days vs 11.5 ± 5.5 days [mean ± SD], p = 0.001). There was no difference between onset on thrombocytopenia < 100 × 109/L in patients reexposed to heparin within 3 to 12 months and after 1 year (9.7 ± 6.4 days vs 12.3 ± 5.2 days, p = 0.41). Whether platelet counts were obtained daily or less regularly did not affect the analysis.
Conclusion: Early onset of thrombocytopenia in HIT is associated with recent heparin treatment (< 3 months). In contrast, for patients who did not receive heparin within the previous 3 months, HIT is an unlikely explanation for thrombocytopenia that occurs within the first 5 days.